Contact WAO | e-News Sign Up | Site Map | Home  
World Allergy Organization
WAO's mission: To be a global resource and advocate in the field of allergy, advancing excellence in clinical care through education, research and training as a world-wide alliance of allergy and clinical immunology societies.

Ask The Expert

January 31, 2014

ACE Inhibitors

Question

Should we routinely cease ACE inhibitors in someone with food, drug or venom anaphylaxis? What about angiotensin-receptor blockers (sartans)?

Answer

By Dr. Roland Solensky

The concern of using ACE inhibitors (and to lesser extent, angiotensin II receptor blockers) in patients allergic to foods, drugs or venom, is that they may interfere with the endogenous compensatory mechanism during anaphylactic reactions, resulting in more severe or prolonged symptoms. (1) The only published data on whether this occurs in the clinical setting is in patients with hymenoptera venom allergy, and the studies are conflicting. A prospective study on venom immunotherapy found that patients taking ACE inhibitors had a significantly increased risk of severe anaphylaxis compared to those not taking ACE inhibitors (odds ratio 2.27, p = 0.019). (2) A retrospective cohort study did not find an association between use of ACE inhibitors and anaphylactic reactions to venom immunotherapy. (3) There are no clinical data that I am aware of evaluating the use of ACE inhibitors in patients with food allergy and drug allergy.

The situation of drug-allergic patients is different from food and venom allergic patients, because the former are not at risk of unintentional reaction - at least not to the same degree - as food and venom allergic patients. If an individual is allergic to a prescription medication such as an antibiotic, then an error would have to occur in order for the drug to be prescribed and taken by the patient, leading to a reaction. If the allergy is to an over-the-counter drug, such as ibuprofen, then it's more likely the patient may be exposed. However, this is still not as common and therefore drug-allergic patients are not as great a risk of reactions as are food and venom-allergic patients. Therefore, I do not believe that ACE inhibitors need to be withheld from patients with a history of drug allergy. Additionally, many drug allergies, such as penicillin, wane and often resolve completely over time, meaning patients are no longer at risk of anaphylaxis.

For venom-allergic patients, I believe the use of ACE inhibitors needs to be approached on an individualized basis, considering the risk/benefit ratio for each patient. If there is an equally effective antihypertensive, it should be used in place of an ACE inhibitor. If there is no equally effective alternative, then the physician should have an informed conversation with the patient and consider continuing an ACE inhibitor while on venom immunotherapy and beyond. Since venom immunotherapy is highly effective in reducing risk of severe anaphylaxis due to insect stings, the main risk of ACE inhibitors has to do with reactions to injections while patients are receiving immunotherapy.

While there are no studies of use of ACE in food-allergic patients, these patients are at higher risk of accidental exposure to their allergen (i.e., food) resulting in anaphylaxis, compared to insect and drug-allergic patients. Therefore, I believe use of ACE inhibitors should be avoided if there is an equally effective alternative. If there is no equally effective alternative antihypertensive the risk/benefit ratio may favor continuing an ACE inhibitor.

There are no published associations of more severe or frequent anaphylaxis in patients taking angiotensin receptor blockers, including in venom-allergic patients. Therefore, I do not believe they need to be withheld in patients allergic to food, drug or insects.

References

(1) Anderson MW, deShazo RD. Studies of the mechanism of angiotensinconverting enzyme (ACE) inhibitor-associated angioedema: the effect of an ACE inhibitor on cutaneous responses to bradykinin, codeine, and histamine. J Allergy Clin Immunol 1990 May;85(5):856-8.

(2) Rueff F, Przybilla B, Bilo MB, Muller U, Scheipl F, Aberer W, et al. Predictors of severe systemic anaphylactic reactions in patients with Hymenoptera venom allergy: importance of baseline serum tryptase—a study of the EAACI Interest Group on Insect Venom Hypersensitivity. J Allergy Clin Immunol 2009;124:1047-54.

(3) White KM, England RW. Safety of angiotensin-converting enzyme inhibitors while receiving venom immunotherapy. Ann Allergy Asthma Immunol 2008; 101:426-30.

Roland Solensky, MD
The Corvallis Clinic Allergy Department
Corvallis, Oregon, USA

 


Back to Question & Answer list

Note: Please read disclaimer. Ask the Expert is for licensed physicians only.